Kansas, 2009Heavy Snow in Kansas, November 15, 2009
November 15, 2009 · NWS GLD · 6 events in 6 counties and zones
A low pressure system moved northeast from the four corners area toward the Texas Panhandle area and southern Kansas. An area of moderate to heavy snow developed across west-central Kansas during the day on Sunday, November 15.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved northeast from the four corners area toward the Texas Panhandle area and southern Kansas. An area of moderate to heavy snow developed across west-central Kansas during the day on Sunday, November 15. Up to six inches of snow fell in Sherman, Thomas, Wallace, Greeley and Wichita counties, with locally seven inches across parts of Logan county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 15, 2:10 AM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Nov 15, 2:10 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MST SAT NOV 14 2009
.DISCUSSION...
200 AM MST SUN NOV 15 2009
INITIAL WAVE OF PRECIPITATION HAS LIFTED NORTH ACROSS THE AREA
OVERNIGHT. PHASE HAS BEEN A RAIN/SNOW MIX NEAR THE COLORADO STATE
LINE THEN SNOW WEST AND RAIN EAST. WATER VAPOR IMAGERY SHOWS THE
UPPER SYSTEM STILL SPINNING WEST OF THE DIVIDE. AS THE SYSTEM MOVES
EAST...SYNOPTIC SCALE LIFT WILL INCREASE OVER THE AREA AS SHOWN BY
QVECTOR CONVERGENCE. THE FORCING WILL MOVE VERY SLOWLY EASTWARD
THROUGH MONDAY. SO THE FORECAST PROBLEM WILL BE SNOW AMOUNTS IN THE
CWA FOR TODAY THROUGH MONDAY.
FOR TODAY AND TONIGHT...PREFER THE TROWAL DEPICTION SHOWN BY 500MB
THETA-E IN THE GFS AND ECMWF WHICH ARE IN GOOD AGREEMENT. THE NAM
WAS DISCOUNTED FOR THIS FORECAST. THE TROWAL AXIS WILL SET UP ALONG
A MCCOOK TO GOODLAND TO CHEYENNE WELLS LINE...AND THIS WILL BE WHERE
THE HEAVIEST PRECIPITATION OCCURS. BOTH MODELS BULLSEYE THE
SOUTHWEST CORNER OF THE CWA WHERE THE WARNING CURRENTLY IS IN PLACE
AND NO CHANGES EXPECTED FOR THAT HIGHLIGHT. FURTHER NORTHEAST ALONG
THE TROWAL...A BIT CONCERNED THAT THE HEAVIER SNOW BAND WILL EXTEND
INTO CHEYENNE KS AND RAWLINS COUNTIES...AND POSSIBLY INTO DUNDY AND
HITCHCOCK IN NEBRASKA. QPF DROPS OFF CONSIDERABLY FURTHER
NORTH...BUT THINK WILL REACH ADVISORY CRITERIA IN SOUTHERN PORTION
OF THOSE AREAS AND WILL ISSUE A SMALL HIGHLIGHT TO ACCOUNT FOR IT.
IN THE EASTERN CWA...PROBLEM WILL BE PHASE. A DRY INTRUSION IS
FORECAST ABOVE 700MB AROUND 18Z WHICH WILL EFFECTIVELY KILL ICE
PRODUCTION IN THE DENDRITIC LAYER. IN ADDITION...SURFACE WET BULB
TEMPERATURES ARE FORECAST TO BE ABOVE FREEZING THROUGH 00Z ACROSS
THE EASTERN 6 COUNTIES. AS PRECIPITATION INTENSIFIES DYNAMIC COOLING
MAY CAUSE A CHANGEOVER TO SNOW...BUT EXPECT THERE WILL BE A PERIOD
OF MELTING ON CONTACT EVEN IF THAT OCCURS WHICH SHOULD LIMIT
ACCUMULATIONS DURING THE DAYLIGHT HOURS TODAY. AFTER 00Z THE SURFACE
LAYER IS FORECAST TO QUICKLY COOL WHICH SHOULD SIGNAL THE TRANSITION
TO ALL SNOW. HOWEVER...12 HOUR QPF IN THOSE AREAS IS GENERALLY LESS
THAN A QUARTER OF AN INCH WHICH WITH A 12:1 SLR WOULD ONLY YIELD A
FEW INCHES. THE TROWAL AXIS BARELY MOVES AND REMAINS OVER THE
WESTERN TO CENTRAL CWA. IT IS ADMITTEDLY A CLOSE CALL IN THE WATCH
AREA...BUT CONFIDENCE TO UPGRADE TO EITHER AN ADVISORY OR WARNING IS
LACKING BASED ON ALL OF THESE FACTORS. PLAN ON LEAVING THE WATCH AS
IS AND LET DAY SHIFT RE-EVALUATE.
MONDAY...THE CUT OFF LOW WILL BE MOVING ACROSS SOUTHERN KANSAS AND
REACH THE WICHITA AREA BY THE AFTERNOON. THE TROWAL AXIS WILL
MIGRATE EASTWARD WITH IT...ENDING THE THREAT FOR HEAVY SNOW. THE
TROWAL WILL BE CLOSE TO THE EASTERN CWA EARLY MONDAY...AND THOSE
AREAS MAY RECEIVE ANOTHER INCH OR TWO DURING THE DAY. THE REMAINDER
OF THE CWA WILL RECEIVE NEGLIGIBLE ADDITIONAL ACCUMULATIONS. SNOW
AND CLOUD COVER WILL RESULT IN MINIMAL DIURNAL TEMPERATURE RISES.
MONDAY NIGHT LEFT A MENTION OF SNOW SHOWERS IN THE EAST WITH THE
UPPER SYSTEM VERY SLOW TO MOVE AWAY.
TUESDAY...CLOUDS WILL PROBABLY LINGER IN THE EAST AS THE UPPER
CIRCULATION AROUND THE LOW STILL INFLUENCES THE AREA. HOWEVER DO NOT
EXPECT ANY PRECIPITATION. TEMPERATURES WILL BE TEMPERED IN THE EAST
BY THE CLOUDS BUT SUN IN THE WEST WILL BEGIN THE MELTING PROCESS.
NO CHANGES MADE BEYOND TUESDAY.
024
&&
.AVIATION...
1053 PM MST SAT NOV 14 2009
FOR THE 06Z TAFS...WINTER STORM ALREADY IMPACTING THE AREA TONIGHT
WITH SOME MIX -RASN AT KGLD. CIGS ARE EXPECTED IN THE IFR RANGE
TONIGHT/SUNDAY AT KGLD WITH SOME LIFR POSSIBLE. THE NAM POINT
FORECAST SOUNDING FOR KMCK INDICATES THAT CONDITIONS SHOULD STAY VFR
LONGER AT KMCK. OTHER THAN SOME -RA EARLY TONIGHT AS INDICATED BY
RADAR ADEQUATE MOISTURE DOES NOT APPEAR TO ARRIVE AT KMCK UNTIL SUN
AFT. CONSEQUENTLY THERE LITTLE TO NO MENTION OF PRECIPITATION IN THE
TAF FORECAST UNTIL THEN. THE MCK SOUNDING DRIES OUT AFTER 00Z
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM CST
MONDAY FOR KSZ001-002.
WINTER STORM WARNING FROM 5 AM MST /6 AM CST/ EARLY THIS MORNING
TO 5 AM MST /6 AM CST/ MONDAY FOR KSZ013-014-027-028-041-
042.
WINTER STORM WATCH FROM 6 AM CST THIS MORNING THROUGH MONDAY
AFTERNOON FOR KSZ015-016-029.
NE...NONE.
CO...WINTER STORM WARNING FROM 5 AM EARLY THIS MORNING TO 5 AM MST
MONDAY FOR COZ090>092.
&&Hazardous weather outlook, Nov 15, 2:21 AM MST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
221 AM MST SUN NOV 15 2009
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
221 AM MST SUN NOV 15 2009 /321 AM CST SUN NOV 15 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WILL BRING HEAVY SNOW TO AREAS ALONG AND SOUTH OF
INTERSTATE 70 AND WEST OF HIGHWAY 83. THE BULK OF THE SNOW WILL
FALL TODAY...TAPERING OFF TONIGHT. IN OTHER AREAS...LIGHT TO
MODERATE SNOW WILL FALL NORTH OF INTERSTATE 70 AND WEST OF HIGHWAY
25...WHILE EAST OF HIGHWAY 25 A MIX OF RAIN AND SNOW IS EXPECTED
TODAY THEN CHANGING OVER TO SNOW TONIGHT. CONSIDERABLE UNCERTAINTY
EXISTS EAST OF HIGHWAY 25 AS TO THE TIMING OF RAIN CHANGING TO
SNOW...AND THIS COULD DRAMATICALLY IMPACT SNOW TOTALS IN THOSE
AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW WILL TAPER OFF FROM WEST TO EAST ON MONDAY. ADDITIONAL
ACCUMULATIONS OF AN INCH OR TWO IS POSSIBLE...MAINLY EAST OF
HIGHWAY 283.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...THOUGH ANY SNOW REPORTS
ARE ALWAYS APPRECIATED.
Heavy Snow, Wallace
- When
- November 15, 4:00 AM MST to 1:00 PM MST
- Where
- Wallace forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Six inches of snow was reported across the western and northern portions of Wallace county.
Heavy Snow, Logan
- When
- November 15, 5:00 AM CST to 5:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Four to seven inches of snow was reported across Logan county, with highest amounts in the northern third of the county.
Heavy Snow, Sherman
- When
- November 15, 5:00 AM MST to 3:00 PM MST
- Where
- Sherman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Five to six inches of snow was reported across Sherman county, with higher amounts in the southeast half of the county.
Heavy Snow, Thomas
- When
- November 15, 6:00 AM CST to 5:00 PM CST
- Where
- Thomas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Six inches of snow was reported across most of Thomas county.
Heavy Snow, Greeley
- When
- November 15, 5:00 AM MST to 3:00 PM MST
- Where
- Greeley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Six inches of snow was reported across most of Greeley county.
Heavy Snow, Wichita
- When
- November 15, 6:00 AM CST to 5:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Six inches of snow was reported across most of Wichita county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Missouri, November 15 to 16, 20091 death · $5,000 · 7 events
- Flash Flooding and Heavy Rain in Puerto Rico, November 15 to 16, 2009$10,000 · 18 events
- Winter Weather in Kansas, November 15 to 17, 20097 events
- High Wind and Strong Wind in Washington, November 15 to 16, 2009$9,000 · 54 kt wind · 5 events
- Flash Flooding in Missouri, November 15, 20093 events
- Heavy Snow in Kansas, November 15 to 16, 20093 events
- Frost and Freeze in California, November 15, 20092 events
- Coastal Flood in North Carolina, November 15, 20091 event
- Blizzard in Alaska, November 15, 20091 event
- High Wind in Montana, November 15, 200957 kt wind · 1 event
- High Wind in Washington, November 15, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198999, 199000, 198995, 198997, 199002, 199003.